Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

The isomorphism problem on classes of automatic structures with transitive relations


Authors: Dietrich Kuske, Jiamou Liu and Markus Lohrey
Journal: Trans. Amer. Math. Soc. 365 (2013), 5103-5151
MSC (2010): Primary 03D05, 03D45, 03C57
Published electronically: May 20, 2013
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Automatic structures are finitely presented structures where the universe and all relations can be recognized by finite automata. It is known that the isomorphism problem for automatic structures is complete for $ \Sigma ^1_1$, the first existential level of the analytical hierarchy. Positive results on ordinals and on Boolean algebras raised hope that the isomorphism problem is simpler for transitive relations. We prove that this is not the case. More precisely, this paper shows:

(i)
The isomorphism problem for automatic equivalence relations is complete for $ \Pi ^0_1$ (the first universal level of the arithmetical hierarchy).
(ii)
The isomorphism problem for automatic trees of height $ n \geq 2$ is $ \Pi ^0_{2n-3}$-complete.
(iii)
The isomorphism problem for well-founded automatic order trees is recursively equivalent to true first-order arithmetic.
(iv)
The isomorphism problem for automatic order trees is $ \Sigma ^1_1$-complete.
(v)
The isomorphism problem for automatic linear orders is $ \Sigma ^1_1$-complete.
We also obtain $ \Pi ^0_1$-completeness of the elementary equivalence problem for several classes of automatic structures and $ \Sigma ^1_1$-completeness of the isomorphism problem for trees (resp., linear orders) consisting of a deterministic context-free language together with the prefix order (resp., lexicographic order). This solves several open questions of Ésik, Khoussainov, Nerode, Rubin, and Stephan.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 03D05, 03D45, 03C57

Retrieve articles in all journals with MSC (2010): 03D05, 03D45, 03C57


Additional Information

Dietrich Kuske
Affiliation: Institut für Theoretische Informatik, TU Ilmenau, Postfach 100565, D-98684 Ilmenau, Germany
Email: dietrich.kuske@tu-ilmenau.de

Jiamou Liu
Affiliation: Department of Computer Science, University of Aukland, Private Bag 92019, Auckland, New Zealand
Email: liujiamou@gmail.com

Markus Lohrey
Affiliation: Institut für Informatik, Universität Leipzig, Augustusplatz 10-11, D-04109 Leipzig, Germany
Email: lohrey@informatik.uni-leipzig.de

DOI: http://dx.doi.org/10.1090/S0002-9947-2013-05766-2
PII: S 0002-9947(2013)05766-2
Keywords: Recursion-theoretic complexity, automatic structures, natural problems in the arithmetical hierarchy
Received by editor(s): September 24, 2011
Received by editor(s) in revised form: December 1, 2011
Published electronically: May 20, 2013
Additional Notes: The second and third authors were supported by the DFG research project GELO
Article copyright: © Copyright 2013 American Mathematical Society